When there is reddish or brown colored vaginal bleeding, between periods, it is known as breakthrough bleeding. When a woman is taking contraceptive pills, there is a week when she either has to take dummy or inactive pills or not take any pills. This is the time when the woman will have periods. Once the 7 days are completed, the pills are resumed. When there is bleeding while taking the pill, it is referred to as breakthrough bleeding on the pill.
What Causes Breakthrough Bleeding on the Pill?
Contraceptive pills contain hormones, which regulate the period and prevent a woman from conceiving. It takes around 2 – 3 months for the body to get used to the hormones from the pills. During this time it is common to experience spotting or breakthrough bleeding on the pill. This vaginal bleeding or spotting can be quite irregular. It can be either staining or proper flow like periods, which is common in the starting months of taking contraceptive pills. Sometimes it can be seen even when the pill has been taken for longer while. The condition is usually temporary and does not pose any serious health problems.
Irregular bleeding can occur in the following conditions:
- When you forget to take pills as per schedule
- Smokers can have breakthrough bleeding on the pill, because anti-estrogenic property of cigarettes disrupts menstrual cycle.
- Contraceptives which are made from combination of small quantities of active ingredients, can more likely cause irregular bleeding as compared to pills with higher doses of hormones.
- The newer types of contraceptive pills are better at controlling bleeding as compared to the older ones.
- Illness like vomiting or diarrhea can cause impaired absorption of medication and thus result in bleeding
- Some concomitant medicines like antacids, antibiotics can cause hindrance in absorption of the medication. Some other such medicines are digestive medicines, which are available OTC, as well as herbal medicine like St. John’s wort. The metabolism of birth control pills is increased when medication, which induces P450 enzyme system in liver, is taken. Examples of such medication are anti-fungal, anticonvulsants, anti-tuberculosis etc. It can also be caused due to Prednisone, which is a steroid in pill form and epidural injections.
Breakthrough bleeding on the pill is more commonly seen when the regimen is continuous or extended cycle, for e.g. Seasonale, Seasonique and Quartette, as compared to that of a 28-day schedule. If the normal 28-day birth control pills are taken in a continuous manner, it can cause breakthrough bleeding.
Such bleeding caused by continuous use of birth control pills decreases with time.
What Should You Do in the Meantime?
- Take the medicine as prescribed. This is because breakthrough bleeding on the pill, does not mean that the pill is not working. In fact, if you stop taking the pill, you chance a risk of unplanned pregnancy.
- Monitor your breakthrough bleeding in a diary or mark on a calendar. If you track carefully and observe, you will notice that it is decreasing, which indicates that your system is getting used to the hormones in the pills.
- You can also ask your doctor if you can take a pill-free break. Once the pill has been taken for 21 days, you might be suggested to take a break for 3 days, when you will bleed like periods. Then you will have to resume the pill for 21 days.
Should I Be Worried?
Breakthrough bleeding on the pill can be worrisome and should be checked when:
- The bleeding is heavy and lasts for seven continuous days
- The spotting happens between 3 menstrual cycles
- The bleeding or spotting is unusual as compared to the regular menstrual cycle
- If there is vaginal bleeding for more than 3 weeks.
The doctor will determine if there are any other causes for the breakthrough bleeding, such as infection. A different method of contraception will be recommended depending on the case.
Breakthrough Bleeding on the Pill, Can I Be Pregnant?
Unless you have discontinued taking your birth control pill, it is difficult to be pregnant if you are experiencing breakthrough bleeding on the pill. The hormones from the pills regulate your periods and avoid chances of conception. However, there might be a chance that you do get pregnant. A light or late period can be due to the pill as well.
Other signs of pregnancy are nausea, vomiting, tiredness, breast tenderness and increased urination.
It should be important that you know what the early signs of pregnancy are, so that you can immediately be aware if you do conceive. Pregnancy can be determined by using a home pregnancy test or get a blood or urine test done from the healthcare provider for accurate results. A physical examination can be done which will help in confirming or ruling out pregnancy.
Other Causes of Breakthrough Bleeding
Some other causes of breakthrough bleeding could be as given below:
- When an emergency contraceptive pill is taken
- Injury caused to the vagina or disease of the vagina; for example – infection, ulcer, varicose veins
- Recently done abortion
- Sexually transmitted disease like Chlamydia.
- Menopausal women or women who are suffering from PCOS (polycystic ovarian syndrome)
- Stress, vaginal dryness, cervical erosion
- Cervical cancer or uterine cancer. It is good to get tested for it.
- Polyps in the cervix or endometrium